Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 81, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 15, 2019, 9:20 PM EDT for Chautauqua County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 9:20 PM EDT (01:20 UTC)
- Expired
- Aug 15, 2019, 10:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:33 PM EDT | HAIL 1 | 1 Sw Cutting, NY | |
| Aug 15, 9:43 PM EDT | TSTM WND DMG | Clymer, NY | TREE DOWN ON CLYMER-SHERMAN RD IN CLYMER...TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
533
WUUS51 KBUF 160120
SVRBUF
NYC013-160215-
/O.NEW.KBUF.SV.W.0081.190816T0120Z-190816T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
920 PM EDT Thu Aug 15 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Chautauqua County in western New York...
* Until 1015 PM EDT..
* At 920 PM EDT, a severe thunderstorm was located near Union City,
or 21 miles southeast of Erie, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clymer, Findley Lake, Mina, French Creek, Sherman, Panama and
Stedman Corners.
This includes Interstate 86 between exits 6 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4211 7976 4224 7960 4217 7945 4209 7939
4200 7957 4200 7976
TIME...MOT...LOC 0120Z 228DEG 16KT 4194 7980
HAIL...1.25IN
WIND...60MPH
$$
Hitchcock2 follow-up statements
618
WWUS51 KBUF 160136
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
936 PM EDT Thu Aug 15 2019
NYC013-160215-
/O.CON.KBUF.SV.W.0081.000000T0000Z-190816T0215Z/
Chautauqua NY-
936 PM EDT Thu Aug 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN CHAUTAUQUA COUNTY...
At 935 PM EDT, a severe thunderstorm was located near Clymer, or 22
miles east of Erie, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clymer, Findley Lake, Mina, French Creek, Sherman, Panama and Stedman
Corners.
This includes Interstate 86 between exits 6 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4211 7976 4224 7960 4217 7945 4209 7939
4200 7957 4200 7976
TIME...MOT...LOC 0135Z 225DEG 19KT 4201 7971
HAIL...1.75IN
WIND...60MPH
$$
Hitchcock075
WWUS51 KBUF 160152
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
952 PM EDT Thu Aug 15 2019
NYC013-160215-
/O.CON.KBUF.SV.W.0081.000000T0000Z-190816T0215Z/
Chautauqua NY-
952 PM EDT Thu Aug 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN CHAUTAUQUA COUNTY...
At 952 PM EDT, a severe thunderstorm was located near Clymer, or 19
miles west of Jamestown, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clymer, Mina, French Creek, Sherman, Panama and Stedman Corners.
This includes Interstate 86 between exits 6 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4209 7973 4224 7960 4217 7945 4209 7939
4200 7957 4204 7968
TIME...MOT...LOC 0152Z 224DEG 18KT 4208 7962
HAIL...1.75IN
WIND...60MPH
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:44 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 15, 7:44 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 744 PM EDT Thu Aug 15 2019 .SYNOPSIS... A warmer and more humid airmass will continue to spread across our region through tonight with scattered showers and thunderstorms. It will then remain seasonably warm and humid Friday through the weekend with scattered showers and thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... Weak surface low over northeast Ohio with an inverted trough/warm front extending along the New York/Pennsylvania border this evening. This boundary has been the focus for numerous convection through the afternoon and into early this evening. Although the severe threat has ended, we will continue to see scattered convection drift eastward tonight, as the advection of deeper moisture will continue to advance across the Finger Lakes and Eastern Lake Ontario region. This coupled with a weak low level jet ahead of the approaching surface low will focus the higher probabilities across our eastern areas. It will be a muggier night, with lows in the upper 50s to lower 60s. Friday, a weak shortwave embedded in a fairly zonal flow aloft will track across the Lower Great Lakes. This combined with a weak surface low meandering about western and north central New York and aided by diurnally instability will result in at least scattered convection on Friday. The best coverage will be along and inland of any lake breezes. High temperatures will be within a couple degrees of 80, although the increase in humidity will make it 'feel' a bit more uncomfortable. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Showers and thunderstorms will wane into Friday night as they move east across north-central and central NY. Besides the outgoing activity to the east, drier air will spread across the region overnight and should result in mostly dry conditions. The next shortwave trough will move across the central Great Lakes during this time and moisture will again increase across western NY by daybreak Saturday. Sufficient forcing with this approaching shortwave trough will bring scattered showers into western NY Saturday morning and as instability grows through the day, showers and thunderstorms will blossom. At this time, the shortwave trough may move into western NY too late for stronger storms but east of the Genesee Valley may have the potential for stronger storms. A strong wind field will make for 45kts of 0-6km shear. This depends a lot on the timing of the shortwave passage. At this time, the North Country has the best chance for seeing stronger storms. High temperatures will rise into the low to mid 80's Saturday. The shortwave trough will move into New England by Saturday night and activity should diminish quickly. Showers and thunderstorms will remain in the forecast overnight due to the high moisture content that will continue to stream overhead. Any upstream convection from Saturday may cause wet conditions for a few places. Low temperatures in the 60's Saturday night. An area of high pressure will be centered across the Mid-Atlantic region Sunday while a southerly flow continues across the eastern Great Lakes. Warm air advection will be occuring aloft with 850mb temperatures climbing to +16-18C through the afternoon. Southwest flow across the area will give the region a chance for disturbances to strengthen daytime convection. It's hard to pinpoint at this time but with the increased instability and marginal shear, strong storms can't be ruled out. High temperatures will rise into the mid to upper 80's with increased humidity. Heat indices will rise into the low 90's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Subtle troughiness will reside across the Great Lakes with a relatively flat ridge to our south. Flow around this flat ridge or the Bermuda high will continue to pump in a sultry air mass with well above normal temperatures to start of this period. With H850T nearing +20C Monday across the forecast area it will support highs in the upper 80s to near 90F, especially across the lake plains and interior valley locations. This combined with dewpoints in the 60s to low 70s will likely push heat index values into the low 90s, perhaps even some mid 90s in some locations. The only caveat to that will be how much cloud cover will be present across our forecast area. Lastly, there will also be a chance of showers and thunderstorms in the mid to late afternoon. Tuesday, models suggest a minuscule cooling trend begins as heights fall in response to a strong shortwave drops southeast out of the Canadian Prairies. Have lowered temperatures a few degrees Tuesday and each day after that, although it will still be quite muggy with above normal temperatures on Tuesday. With the approaching trough there will also be increasing chances for diurnal showers and thunderstorms, especially Wednesday with the shortwave. After Wednesday, it appears that a drying trend occurs for Thursday with a return to near normal highs. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR flight conditions will be prevalent through much of the period. Tonight, showers and thunderstorms will gradually work their way eastward, with a focus upon the eastern areas tonight. MVFR ceilings may also develop late tonight into Friday morning across the lower elevations (KBUF/KIAG/KROC/KART), with IFR ceilings possible across the Southern Tier (KJHW). Ceilings should begin to gradually begin to improve toward late morning/early afternoon across all TAF sites. Outlook... Friday night...Mainly VFR with a chance of showers. Saturday and Monday...Mainly VFR with a chance of showers. Tuesday...VFR. && .MARINE... High pressure over Quebec will produce northeast to east winds across the water bodies through the bulk of Friday. Winds will continue to diminish through tonight and remain fairly weak into Friday, with waves of around to 1-2 feet on Lake Ontario and waves on Lake Erie of generally less than a foot. Winds will become more southerly to southwesterly Friday night through this weekend as a warm front pushes across the Lower Great Lakes. Both winds and waves are likely to remain below small craft thresholds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/TMA NEAR TERM...JM/TMA SHORT TERM...HSK LONG TERM...AR AVIATION...JM/TMA MARINE...JM/TMA
Hazardous weather outlook, Aug 15, 8:16 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 816 PM EDT Thu Aug 15 2019 NYZ001>008-010>014-019>021-085-170030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 816 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 816 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 15, 4:43 PM EDT, 4 hours 37 minutes before
Special Weather Statement National Weather Service Buffalo NY 443 PM EDT Thu Aug 15 2019 NYZ003-004-013-014-152130- Ontario-Livingston-Wayne-Monroe- 443 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE... NORTHEASTERN LIVINGSTON...SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES... At 442 PM EDT, a strong thunderstorm was located over Avon, or 9 miles northeast of Geneseo, moving northeast at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton, Henrietta, Penfield, Avon, Victor, Honeoye Falls, Lima, Mendon, Rush, West Bloomfield, Macedon, Pittsford, West Walworth, Strong Memorial Hospital and Fishers. This includes the following highways... Interstate 390 between exits 9 and 12. Interstate 90 between exits 46 and 45. LAT...LON 4283 7761 4288 7781 4327 7756 4311 7726 TIME...MOT...LOC 2042Z 215DEG 21KT 4290 7769 Welch
Local storm report, Aug 15, 5:09 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
509 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 3 NE WESTON MILLS 42.11N 78.33W
08/15/2019 CATTARAUGUS NY LAW ENFORCEMENT
TREES DOWN ON WOLF RUN RD IN PORTVILLE
0345 PM NON-TSTM WND GST DELEVAN 42.42N 78.42W
08/15/2019 M58 MPH CATTARAUGUS NY NYSM
0447 PM HAIL 2 NNW LIMA 42.93N 77.62W
08/15/2019 M1.25 INCH LIVINGSTON NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1901453
EVENT NUMBER BUF1901454
EVENT NUMBER BUF1901455
SJWLocal storm report, Aug 15, 5:17 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST DELEVAN 42.42N 78.42W
08/15/2019 M58 MPH CATTARAUGUS NY NYSM
&&
EVENT NUMBER BUF1901454
SJWLocal storm report, Aug 15, 5:38 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
538 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 4 E AVON 42.91N 77.67W
08/15/2019 E1.00 INCH LIVINGSTON NY SOCIAL MEDIA
0447 PM TSTM WND DMG 2 NE AVON 42.93N 77.72W
08/15/2019 LIVINGSTON NY SOCIAL MEDIA
TREE DOWN ON TRAILER
&&
EVENT NUMBER BUF1901456
EVENT NUMBER BUF1901457
SJWLocal storm report, Aug 15, 6:32 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
632 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL RUSHFORD 42.39N 78.25W
08/15/2019 E1.25 INCH ALLEGANY NY PUBLIC
&&
EVENT NUMBER BUF1901458
HITCHCOCKSpecial weather statement, Aug 15, 8:55 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
855 PM EDT Thu Aug 15 2019
NYZ012-020-021-085-160130-
Cattaraugus-Allegany-Southern Erie-Wyoming-
855 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...
NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN
ALLEGANY COUNTIES...
At 855 PM EDT, a strong thunderstorm was located near Arcade, or 20
miles south of East Aurora, moving northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Arcade, Chaffee, Yorkshire, Sardinia, Eagle, Delevan, Lime
Lake-Machias and Sandusky.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4241 7854 4249 7863 4266 7844 4261 7831
4249 7824
TIME...MOT...LOC 0055Z 229DEG 17KT 4248 7852
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:55 PM EDT | Special Weather Statement | BUF | Wyoming | 35 min |
| Aug 15, 9:00 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 25 min |
| Aug 15, 10:13 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 31 min |
| Aug 16, 12:37 PM EDT | Special Weather Statement | BUF | Wyoming | 38 min |
| Aug 16, 2:01 PM EDT | Special Weather Statement | BUF | Ontario | 44 min |
| Aug 16, 2:49 PM EDT | Special Weather Statement | BUF | Ontario | 26 min |
| Aug 16, 4:42 PM EDT | Special Weather Statement | BUF | Genesee | 63 min |
| Aug 16, 5:03 PM EDT | Special Weather Statement | BUF | Genesee | 57 min |
| Aug 16, 5:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 62 min |
| Aug 16, 5:15 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 60 min |
| Aug 16, 5:37 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 53 min |
| Aug 16, 5:52 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Orleans | 53 min |
| Aug 16, 5:58 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 47 min |
| Aug 16, 6:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 16, 6:41 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 64 min |
| Aug 16, 7:21 PM EDT | Special Weather Statement | BUF | Wayne | 54 min |
| Aug 16, 7:55 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.